Kentucky, 2012Hail and Damaging Winds in Kentucky, August 9, 2012
August 9, 2012 · NWS LMK · 5 events in 5 counties and zones
A broken line of strong thunderstorms developed across southern Indiana during the afternoon of August 9th. Storms initiated along an east west orientated outflow boundary left over from convection earlier in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong thunderstorms developed across southern Indiana during the afternoon of August 9th. Storms initiated along an east west orientated outflow boundary left over from convection earlier in the morning. By late afternoon, these storms moved southeast into the Bluegrass Region of Kentucky. The strongest storms produced isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 9, 12:18 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 12:18 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
118 PM EDT THU AUG 09 2012
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1107 AM EDT Thu Aug 9 2012
Regional observations reveal partly cloudy skies across much of
southern Indiana and central Kentucky this morning. Clouds were
encroaching on southern Indiana front he northwest and across far
southern KY as a result of ongoing convective complexes north and
south of our forecast area. Convection across northern TN and
southern KY appears to be forced by mid-level perturbation moving
through the western Ohio Valley based on water vapor and by upper
air hand analysis. This convection is tapping into a fairly moist
moisture with satellite derived PWATs pushing into the 1.75-1.85in
range. Local LMK WRF solutions captured this convection quite well
and slowly move it east-northeastward this afternoon into southern
Kentucky.
Elsewhere, a strong outflow boundary has been steadily pushing
through the forecast area this morning. Based on latest
reflectivity imagery that boundary has pushed through our Bluegrass
region and is pushing down into the Lake Cumberland region. This
feature will serve as a focus for convection this
afternoon...primarily east of our forecast area where SPC mesoscale
analysis has ample instability increasing.
Despite the partly sunny skies this morning, we're have not warmed
up as quickly as we did yesterday. Based on KILN and KBNA
soundings, it appears that our convective temperature would
generally be in the 87-89 degree range. Current thinking is that
the mid-level wave approaching from the west may be enough of a
forcing mechanism to get convection going despite not reaching
convective temperatures quickly. LMK ARW-WRF suggests this as it
develops scattered convection across the region this afternoon.
Hard to pinpoint which areas would see the best coverage, but it
appears that areas generally along and east of I-65 would be most
favored given increasing instability and heating going on across
that area. Given forecast proximity soundings, convective mode
would likely be pulse severe with damaging winds, torrential rains,
and frequent lightning as the main threats. Current highs in the
upper 80s to around 90 still look good at this point...but will
continue to monitor.
More organized convection looks increasingly likely late this
afternoon and evening as strong cold front pushes in from the west
and northwest. We are currently evaluating new forecast datasets
and will be addressing those issues in an upcoming discussion by
mid-afternoon.
&&
.Short Term (Today thru Friday)...
Issued at 315 AM EDT Thu Aug 9 2012
Well...the short term fcst has 3 main components. 1) Aftn/Eve
convection chances in warm sector; 2) Overnight line of storms
forming with short wave and front; 3) Very unseasonably cool temps
on Friday with upper low.
But 1st...for the near short term llvl jet firing up storms along
front along I 70 and strong outflow boundary very evident over S
central IL moving SEWD. For now, watching radar trends...my
intention is to keep low chc pops for the Srn IN counties and not
much south of the OH river. The HRR is initializing the best at the
moment.
High level cloudiness from IL/MO convection should inhibit alot of
morning convection despite a moderately unstable environment denoted
on SPC mesoanalysis page and MSAS. Most of the models are not
initializing well with convection in IL/IN, with the NAM doing the
best on the potent short wave over Nrn MN. will keep highest POPS
over S IN this am.
Planning on keeping most of the morning dry south of the bluegrass
parkway, with increasing chances of convection during the afternoon
to early evening hours. Cut POPS just a tad, albeit still in the
mid chc category. Temps are problematic with antecedent cloud cover
and convection this afternoon. Made some small tweaks to the Highs
with around 90 the best # to use for now. Soundings are quite
unstable this afternoon with PWATs over 1.5 inches and generally
light mid level winds. Storms will contain heavy rain and some
strong wind gusts.
Models in better agreement for tonight with a line or broken line of
storms moving through CWA from 04z NW to 12Z SE. Wind fields are
forecast to be 1 to 2 standard deviation above normal over the
Buckeye state, which supports the SPC Day 1 forecast of the 30% wind
probabilities over Ern In/OH. Strong synoptic scale ascent
associated with high H5 height falls (for August is remarkable) will
be sufficient to sustained organized convection. I increased POPS to
categorical north of the OH river and likely south of the river as
the lines pushes thru.
With LIs in the -3 to -6 range and CAPES around 2000 J/KG and a mid
level dry punch we anticipate some warnings between 04-10z across
CWA, but clearly the better chances for SVR are N and NE especially
in OH. Model soundings showing mid level dry punch which will help
bring some winds down to the surface. The short wave will help push
strong cold front through the OH Valley and bring some cP (for
August, unreal).
Lows Thursday night will be mild once again with lower-mid 60s in
the northwest with mid-upper 60s in the central/southeast. On Friday
plan to keep the 70s theme, quite a change from the torrid summer we
have endured.
.Long Term (Friday Night through Wednesday)...
Issued at 315 AM EDT Thu Aug 9 2012
...Mostly Sunny, Dry, and Cool Weekend Ahead...
Friday night will bring departing stratocu along and west of I-65 as
vertically stacked system wobbles northeast over the eastern Great
Lakes and surface high pressure builds in from the west. The low
clouds will likely hang in the east through day break on Saturday
before quickly clearing. Continued to use a blend of raw model data
for temperature and dew points through the weekend which will yield
dew points in the low and mid 50s. With nearly calm winds and
clearing skies, good radiational cooling will help the mercury drop
into the mid and upper 50s to around 60 each night. Highs on
Saturday will only top out in the upper 70s to around 80. By Sunday,
a few more upper level clouds will start to stream in from the west
but skies are expected to stay mostly sunny. High temperatures will
recover slightly to the lower 80s. Highs will be around 10 degrees
cooler than normal on Saturday and around 5 degrees cooler than
normal on Sunday.
Will continue to keep next week dry as a shallow northwest mid level
flow pattern sets up over the Ohio Valley. There will likely be a
weak shortwave passing overhead sometime between the Monday night
and Tuesday night time frame, but will continue to keep the forecast
dry as medium range models disagree on the timing, placement, and
available deep moisture, if any, for this feature. Temperatures will
continue to moderate Monday through Wednesday, with highs in the mid
80s early giving way to the upper 80s to around 90 by Wednesday.
Lows will also moderate to the mid and upper 60s each night.
&&
.Aviation (18Z TAF issuance)...
Issued at 117 PM EDT Thu Aug 9 2012
Approaching mid-level wave combined with surface heating has led to
the development of scattered convection in the I-65 corridor of
central Kentucky. Activity appears to be developing along a
residual northward moving outflow boundary. Expect scattered
convection to continue developing across the region this afternoon.
Initially, best coverage will be across north-central Kentucky, but
as the area approaches the convective temperature, we should see
convection gradually fill in. In general, VFR conditions are very
likely outside any thunderstorms. If a storm impacts a terminal, a
reduction in cigs and visibilities down to possibly tempo IFR will
be possible.
More organized convection is forecast to occur later this afternoon
and evening as a secondary mid-level wave and associated surface
cold front push through the region. These storms may pack a punch
as they move through with torrential rainfall, gusty winds, and
frequent lightning. Timing from the previous forecast still looks
rather good with KBWG being impacted from 10/06-11Z, KSDF from
10/04-08Z and KLEX from about 10/08-12Z. Latest model progs show
low-level moisture remaining in the region toward dawn with MVFR
visibilities and near IFR/MVFR cigs. Low clouds will likely persist
through the morning hours on Friday with improvement likely holding
off until after 10/18Z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........MJ
Short Term.......JDG
Long Term........BJS
Aviation.........MJ
Hazardous weather outlook, Aug 9, 10:25 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EDT THU AUG 9 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1125 AM EDT THU AUG 9 2012 /1025 AM CDT THU AUG 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS...GUSTY WINDS...SMALL HAIL AND CLOUD TO
GROUND LIGHTNING.
AS A STRONG COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST
TONIGHT...ANOTHER ROUND OF MORE ORGANIZED THUNDERSTORMS IS
EXPECTED. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE WITH
DAMAGING WINDS AS THE MAIN SEVERE WEATHER THREAT. IN
ADDITION...TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE. AT THIS TIME...THE HIGHEST RISK OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED BETWEEN THE HOURS OF 8PM THROUGH 4 AM
EASTERN TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
ESPECIALLY TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).
JDG/BJS/MJ
In the hours before
Special weather statement, Aug 9, 10:13 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 AM EDT THU AUG 9 2012
KYC003-009-171-213-091555-
MONROE KY-SIMPSON KY-ALLEN KY-BARREN KY-
1013 AM CDT THU AUG 9 2012
...A GUST FRONT ASSOCIATED WITH STORMS IN TENNESSEE WILL MOVE
NORTHEAST ACROSS EASTERN SIMPSON...MONROE...AND ALLEN COUNTIES
THROUGH 1030 AM CDT...
AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS JUST SOUTHWEST OF ALLEN COUNTY. THESE STORMS
HAVE INITIATED A GUST FRONT THAT WILL BRING WINDS UP TO 40 MPH TO
EASTERN SIMPSON...ALLEN...AND EVENTUALLY MONROE COUNTIES. AREAS
ALONG THE TENNESSEE BORDER WILL EXPERIENCE THE STRONGEST WINDS.
* THESE STORMS WILL ALSO IMPACT...
FRANKLIN...
SCOTTSVILLE...
MCELROY FORD AND MOUNT AERIAL...
POPE AND BUTLERSVILLE...
WEST FORK AND HALFWAY...
HALIFAX AND RALEY FORD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT THIS GUST FRONT WILL PRECEDE ANY RAINFALL.
&&
LAT...LON 3665 8636 3664 8653 3672 8663 3678 8639
3689 8623 3663 8560 3661 8562
TIME...MOT...LOC 1508Z 231DEG 34KT 3667 8642 3636 8603
JSDSpecial weather statement, Aug 9, 12:05 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT THU AUG 9 2012
KYC027-085-093-091735-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-
105 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS IN WESTERN HARDIN COUNTY...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LEITCHFIELD...AND MOVING
EAST SOUTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN WITH RAINFALL
RATES OF AROUND ONE INCH PER HOUR...HALF INCH HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SAINT PAUL...
WEST CLIFTY...
BIG CLIFTY...
SUMMIT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF VERY HEAVY RAIN IS EXPECTED. PONDING OF WATER WILL DEVELOP ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3764 8592 3746 8604 3759 8637 3773 8626
TIME...MOT...LOC 1704Z 294DEG 12KT 3761 8619
JSD
Special weather statement, Aug 9, 1:48 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT THU AUG 9 2012
INC025-061-091915-
HARRISON IN-CRAWFORD IN-
248 PM EDT THU AUG 9 2012
...A SHORT LINE OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS WILL
SLOWLY MOVE SOUTHEAST ACROSS EASTERN CRAWFORD AND WESTERN HARRISON
COUNTIES...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SHORT LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF CORYDON TO 7 MILES SOUTH OF ENGLISH...AND MOVING
SOUTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
WYANDOTTE...
WHITE CLOUD AND DEUCHARS...
FREDONIA...
CAPE SANDY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3827 8652 3839 8622 3822 8611 3816 8629
3820 8635 3820 8637 3817 8638 3815 8632
3811 8642 3818 8646 3820 8646 3821 8648
TIME...MOT...LOC 1847Z 348DEG 12KT 3827 8628 3822 8643
JSDThunderstorm Wind, Lincoln
- When
- August 9, 1:55 PM EST
- Where
- Lincoln County, 1.3 mi ENE of Mc Kinney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -84.750
A spotter reported several trees down near his neighborhood 7 miles southwest of Stanford.
Hail, Fayette
- When
- August 9, 2:52 PM EST
- Where
- Fayette County, 2.75 mi NNW of Jonestown
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.015, -84.524
The Lexington broadcast media reported one inch hail near Southland Drive. Smaller, nickle-sized hail fell at several other locations around the city.
Thunderstorm Wind, Jessamine
- When
- August 9, 2:55 PM EST
- Where
- Jessamine County, 2.29 mi ESE of Almahurst
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.910, -84.580
Local law enforcement reported a tree down just north of Nicholasville.
Thunderstorm Wind, Woodford
- When
- August 9, 3:13 PM EST
- Where
- Woodford County, Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.050, -84.730
Local law enforcement reported that several trees were downed in Versailles.
Thunderstorm Wind, Harrison
- When
- August 9, 4:15 PM EST
- Where
- Harrison County, 1.38 mi N of Colbys Store
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.500, -84.300
A Kentucky mesonet site located 8 miles north of Cynthiana measured a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390013, 390012, 390014, 390016, 390018.